The etiology for nonsteroidal anti-inflammatory drug (NSAID)-induced small intestinal injuries has not been well characterized.
Dr Ohmiya and colleagues determined the risk factors of symptomatic NSAID-induced small intestinal injuries, including diaphragm disease.
Of the 1262 symptomatic patients who underwent videocapsule endoscopy and/or double-balloon enteroscopy, 156 consecutive patients were verified as having taken NSAIDs.
Their CYP2C9*2, *3 and *13 single nucleotide polymorphisms (SNPs) were determined by allelic discrimination with Taqman 5’-nuclease assays.
|The combination of aspirin and non-aspirin NSAID was more damaging than aspirin alone|
|Alimentary Pharmacology & Therapeutics|
The team found that of the 156 NSAIDs users, 20% of patients were diagnosed with NSAID-induced small intestinal injury.
Multivariate analysis indicated that the presence of comorbidities and the use of oxicams or diclofenac were associated with an increased risk of NSAID-induced small intestinal injury.
The researchers observed that the combination of aspirin and non-aspirin NSAID was more damaging than aspirin alone.
The team found that age, sex, concomitant use of proton pump inhibitors, indications for NSAIDs use, duration of NSAIDs use and CYP2C9*2, *3 and *13 SNPs were unrelated.
The use of meloxicam and CYP2C9*3SNPs were significantly associated with an increased risk for diaphragm disease.
Dr Ohmiya's team concludes, "The use of specific NSAIDs and the factors interfering with NSAIDs metabolism might associate with small intestinal injury, especially with diaphragm disease."